Clin Psychopharmacol Neurosci.  2016 Aug;14(3):314-317. 10.9758/cpn.2016.14.3.314.

Manic Symptoms Due to Methylphenidate Use in an Adolescent with Traumatic Brain Injury

Affiliations
  • 1Department of Child and Adolescent Psychiatry, Mersin University Medical Faculty, Mersin, Turkey. ozalpekinci@yahoo.com
  • 2Department of Pediatric Neurology, Mersin University Medical Faculty, Mersin, Turkey.

Abstract

Almost one-fifth of children who sustain a traumatic brain injury (TBI) are under the risk of attention problems after injury. The efficacy and tolerability of methylphenidate (MPH) in children with a history of TBI have not been completely identified. In this case report, MPH-induced manic symptoms in an adolescent with TBI will be summarized. A male patient aged 17 years was admitted with the complaints of attention difficulties on schoolwork and forgetfullness which became evident after TBI. Long-acting MPH was administered with the dose of 18 mg/day for attention problems. After one week, patient presented with the complaints of talking to himself, delusional thoughts, irritability and sleeplessness. This case highlights the fact that therapeutic dose of MPH may cause mania-like symptoms in children with TBI. Close monitarization and slow dose titration are crucial when considering MPH in children with TBI.

Keyword

Brain injuries; Adolescent; Methylphenidate; Bipolar disorder
Full Text Links
  • CPN
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr